Alert archive / Oregon / High Wind Warnings in 2016

High Wind Warning 14, NWS Portland, OR

December 19, 2016

NWS Portland, OR issued this high wind warning at Dec 19, 2016, 12:42 PM PST. It took effect at Dec 19, 2016, 7:00 PM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2016, 12:42 PM PST (20:42 UTC)
In effect from
Dec 19, 2016, 7:00 PM PST
Expired
Dec 20, 2016, 3:00 AM PST
In force
8 hr
Issued by
NWS Portland, OR

The text

As transmitted.

954 
WWUS76 KPQR 192042
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
1242 PM PST MON DEC 19 2016


ORZ001-002-WAZ021-201200-
/O.UPG.KPQR.HW.A.0011.161220T0400Z-161220T1400Z/
/O.NEW.KPQR.HW.W.0014.161220T0300Z-161220T1200Z/
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...TILLAMOOK...LINCOLN CITY...
NEWPORT...FLORENCE...RAYMOND...LONG BEACH...OCEAN PARK
1242 PM PST MON DEC 19 2016

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST
TUESDAY FOR THE CENTRAL AND NORTH OREGON AND SOUTH WASHINGTON
COASTS...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST
TUESDAY. 




* WINDS: SOUTH TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS 55 TO
  65 MPH. THE GUSTS WILL BE STRONGEST ALONG EXPOSED BEACHES AND
  HEADLANDS.

* TIMING: 7 PM MONDAY THROUGH 4 AM TUESDAY.

* LOCATIONS INCLUDE: ASTORIA...TILLAMOOK...LINCOLN CITY...
  NEWPORT...FLORENCE...RAYMOND...LONG BEACH...OCEAN PARK 

* IMPACTS: WINDS MAY PRODUCE SPOTTY POWER OUTAGES AND DAMAGE ANY
  UNSECURED OBJECTS LIKE DECK PATIO AND CONSTRUCTION SCAFFOLDING.
  THE STRONG WINDS MAY ALSO POSE A SAFETY HAZARD TO HIGH PROFILE
  VEHICLES.





PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NEUMAN
1 follow-up statement
890 
WWUS76 KPQR 201100
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PST TUE DEC 20 2016

ORZ001-002-WAZ021-201200-
/O.CAN.KPQR.HW.W.0014.000000T0000Z-161220T1200Z/
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
300 AM PST TUE DEC 20 2016

...HIGH WIND WARNING FOR THE SOUTH WASHINGTON COAST...AND NORTH
AND CENTRAL COAST OF OREGON IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE HIGH
WIND WARNING.

WIND SPEEDS EARLY THIS MORNING ARE SLOWLY DECREASING AND WILL
CONTINUE TO DO SO THROUGH THE REMAINDER OF THE MORNING. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Dec 19, 9:15 AM PST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 19, 9:15 AM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
915 AM PST Mon Dec 19 2016

.SYNOPSIS...There will be a shift to a warmer and wetter weather
pattern this week as a series of fronts moves through the
region. With snow levels rising today, all areas will turn to rain,
aside from highest peaks in the Cascades. Wednesday should be a dry
day but another front will bring another round of rain and mountain
snow later in the week.

&&

.SHORT TERM...Today through Wednesday...Lowland temperatures outside
of the Central Columbia River Gorge/Upper Hood River Valley and parts
of Columbia County appear to have risen above freezing this morning
with nearly all sites reporting rain. In areas where the temperature
is still below freezing, reports indicate snow continues to fall.
However, temperatures are on the rise in Columbia County and
Scappoose Airport is reporting sleet, which should soon turn to rain.
That will just leave the central gorge & Upper Hood River Valley,
which will likely take a number of hours more to warm as temperatures
are currently in the low 20s. Will be keeping a close eye on those
temperatures today to ensure the winter weather products don't need
to be extended later into the afternoon. It looks like winds there
are still light easterly and do not anticipate much warming until
they switch to southerly or westerly. May be able to cancel the
Winter Weather Advisory further west in the gorge early with rising
temperatures, but have let it continue for now as impacts are likely
ongoing. For all areas, once regular rain begins falling, travel
impacts may remain for a bit until the rain is able to melt any snow
or ice on the roads.

As far as forecast updates this morning, not much was required.
Adjusted temperatures based on latest obs to keep the trend on track
and nudged PoPs up slightly in areas where they weren't already 100
percent, but overall the forecast looks like it is on track. Snow
levels will come up quickly today and still expect them to rise to at
least 4000 ft this afternoon, then further to 5000+ ft tonight.
Similarly, am confident that temperatures will warm well above
freezing today in the lowlands, at least outside of the central gorge
and Upper Hood River Valley, with possibly the first 40 degree
temperatures we've seen in the interior lowlands in almost a week.
Bowen

The remainder of the short term discussion is unchanged...

Satellite imagery shows the next low and front developing right
behind the current one. The low with this second front will bring a
chance for strong southwest winds to the coast this evening and
tonight and have issued a high wind watch for the entire coast.

Snow levels will remain high as this next front moves across the area
tonight into Tuesday afternoon ending the threat for additional snow,
but increasing the threat for flooding. This front will produce an
additional 1 to 2 inches of rain for the coast, coast range cascades
and Cascade foothills, and 0.5 to 0.75 inch for the interior low
lands from late tonight through Tuesday afternoon. Area rivers will
rise with this additional rain combined with contribution of snow
melt or increased run off, and some rivers may rise above flood
stage. Also can not rule out the possibility for urban and small
stream flooding. TJ

Significant snow accumulations will be limited to the
higher peaks of the Cascades during this time. But once the cold
front swings across the region Tue afternoon, snow levels will again
drop to around 3000 to 3500 feet ft. With cool onshore westerly flow,
showers will be dumping another 4 to 8 inches of snow over the
Cascades at that time.

Decreasing showers Tue night, with gradual clearing. High pres will
bring sunshine across region on Wed, though may have morning fog and
low clouds to deal with across the interior lowlands.	 Rockey.

.LONG TERM...No Changes. Previous discussion follows...Wednesday
night through Sunday...The active weather pattern continues through
the long term period. Models continue to show a frontal system moving
across the Pac NW on Thursday which will bring another round of
valley rain and mountain snow, with snow levels lowering to around
2000 ft by Friday morning. Model agreement with the timing of this
front remains consistent, but they continue to vary with its
strength. Moist onshore flow will keep showers over the area on
Friday with snow levels possibly lowering to around 1500 ft. Models
are starting to show a transient upper level ridge moving over the
forecast area on Saturday which could bring a brief period of drier
weather Saturday afternoon/evening. Another low pres system looks to
impact the region on Sunday, but there remain significant differences
with its evolution and subsequent impacts. As such, anyone with
travel plans over the Christmas weekend should monitor
the forecast closely in the coming days as things are likely to
change as models come into better agreement. /64

&&

.AVIATION...The snow and freezing rain threat at our taf sites is
quickly coming to an end this morning as temperatures climb well
above freezing. A frontal band of light rain will push southward,
stall and then lift back northward this evening before pushing
back southward later tonight. This will produce periods of steady
rain and plenty of mvfr conditions across the entire area through
18z Tuesday. There will likely be some periods of vfr and ifr
conditions, but timing these windows at this point is a low
confidence forecast at this point.

KPDX AND APPROACHES...The snow and freezing rain threat is quickly
coming to an end this morning as temperatures climb well above
freezing. A frontal band of rain will produce periods of steady
rain and plenty of mvfr conditions through 18z Tuesday. There may
be a few periods of vfr and ifr conditions mixed in, but timing
these windows is a low confidence forecast at this point. /Neuman

&&

.MARINE...Southerly winds ahead of a front dropping southeastward
across the waters are producing Gale Force wind gusts of 35 kt to
its south. These stronger winds are becoming increasingly
confined to the central Oregon waters as the front continues to
shift southward. Behind this front or to its north across mainly
the northern waters...winds will relax substantially for a 9-12
hour period this afternoon and early evening. Farther south, the
front is expected to stall and temporarily weaken over the
central Oregon waters this afternoon. This should produce a break
in the Gale Force winds. However, a low pressure system moving
northeastward towards Haida Gwaii will lift this front back
northward and re-intensify it. This should spread widespread Gale
Force wind gusts of 40 to 45 kt across the waters this evening
through early Tuesday morning. The strongest winds will hang on
longest across the far northern waters. A large westerly swell
will build across the waters with seas likely topping out around
20 ft for a 6-12 hour period centered around Tuesday afternoon.

Weak high pressure over the waters Tuesday night and Wednesday
should produce quieter weather conditions and allow seas to
subside into the low to mid teens across the waters. A weak storm
system may produce another uptick in winds late Wednesday night
and Thursday morning with additional rounds of gusty winds
possible towards next weekend. However, any potential storm
systems in the extended forecast appear rather weak and
disorganized, which should result in marine conditions generally
improving especially compared to the next couple of days. /Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 1 PM PST this afternoon for Central
     Columbia River Gorge-Upper Hood River Valley.

     Winter Weather Advisory until 1 PM PST this afternoon for
     Western Columbia River Gorge.

     High Wind Watch from 8 PM PST this evening through late tonight
     for Central Oregon Coast-North Oregon Coast.

WA...Winter Storm Warning until 1 PM PST this afternoon for Central
     Columbia River Gorge.

     Winter Weather Advisory until 1 PM PST this afternoon for South
     Washington Cascade Foothills-Western Columbia River Gorge.

     Winter Weather Advisory until 7 PM PST this evening for South
     Washington Cascades.

     High Wind Watch from 8 PM PST this evening through late tonight
     for South Washington Coast.

PZ...Gale Watch from 7 PM PST this evening through Tuesday morning
     for Coastal Waters from Cape Shoalwater WA to Cascade Head
     OR out 60 nm.

     Gale Warning until 10 AM PST this morning for Coastal Waters
     from Cape Shoalwater WA to Cascade Head OR out 60 nm.

     Gale Warning until 7 AM PST Tuesday for Coastal Waters from
     Cascade Head OR to Florence OR out 60 nm.

     Small Craft Advisory for Rough Columbia River Bar until 4 PM
     PST Tuesday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Dec 19, 7:09 AM PST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
709 AM PST MON DEC 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       LONGVIEW                46.13N 122.93W
12/19/2016  M1.2 INCH        COWLITZ            WA   PUBLIC

0700 AM     HEAVY SNOW       LONGVIEW                46.13N 122.93W
12/19/2016  M1.3 INCH        COWLITZ            WA   PUBLIC

&&

CNEUMAN
Local storm report, Dec 19, 7:10 AM PST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
710 AM PST MON DEC 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       AMBOY                   45.90N 122.45W
12/19/2016  M2.0 INCH        CLARK              WA   PUBLIC

&&

CNEUMAN
Local storm report, Dec 19, 7:13 AM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
713 AM PST MON DEC 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HEAVY SNOW       1 N BATTLE GROUND       45.79N 122.54W
12/19/2016  M0.5 INCH        CLARK              WA   TRAINED SPOTTER

&&

CNEUMAN
Local storm report, Dec 19, 7:14 AM PST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
714 AM PST MON DEC 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     SNOW             2 SE SCHOLLS            45.38N 122.92W
12/19/2016  E1.0 INCH        WASHINGTON         OR   TRAINED SPOTTER

&&

64
Local storm report, Dec 19, 7:47 AM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
747 AM PST MON DEC 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     SNOW             DOWNTOWN PORTLAND       45.52N 122.68W
12/19/2016  E0.5 INCH        MULTNOMAH          OR   BROADCAST MEDIA

&&

64

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:12 AM PSTHigh Wind WatchPQR10 hr
Dec 19, 10:02 AM PSTGale WarningPQR23 hr
Dec 19, 12:42 PM PSTHigh Surf AdvisoryPQR29 hr
Dec 19, 12:51 PM PSTFlood WatchPQR23 hr

Nearby

High Wind Warnings in Oregon, 2016High Wind Warnings in Washington, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.